Lake Huron, 2016

Marine Thunderstorm Winds in Lake Huron, August 17, 2016

August 17, 2016 · NWS DTX · 2 events in 1 county or zone

Thunderstorms moving into southern Lake Huron near Port Huron produced wind gusts in excess of 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving into southern Lake Huron near Port Huron produced wind gusts in excess of 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 17, 2:01 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 17, 2:01 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
301 PM EDT WED AUG 17 2016

.DISCUSSION...

Narrow band of thunderstorms following expectations this afternoon.
Well-mixed boundary layer is contributing to gusts around 40mph with
the stronger convection while mode remains disorganized. Instability
axis containing the existing convection will exit to the east by
around 00z this evening. Second batch of showers directly beneath
the PV anomaly has sprung up over Northern Lower this afternoon and
may rotate through the Saginaw Valley and northern thumb before
before dissipating with the loss of heating this evening.

Height rises in the wake of this afternoon's shortwave will favor
some northward building of high pressure presently over the Ohio
Valley. Anticyclonic flow and mid-level subsidence will scour the
sky of low and mid-level cloud debris. Dewpoints will fall into the
low to mid 60s as surface winds turn WNW with the exception of the
Thumb where flow off the water will keep temps and dewpoints
elevated due to marine modification.

Bumped up temperatures into the mid/upper 80s on Thursday as
forecast soundings look very dry. Weak push of mid-level moisture
around expansive high centered to the SE will coincide with a low
amplitude convectively enhanced ripple in the flow Thurs afternoon.
All indications at this point is that little more than some enhanced
cu-up ought to be expected as moisture quality and forcing will be
very limited. Included low chc pops Thursday night as mid-level
moisture push becomes more robust. Given the nocturnal timing,
difficult to to envision anything more than a short-lived/poorly
organized line of showers along the theta-e gradient. Lack of
forcing will be problematic on Friday as well as instability
gradient and better LLJ pass north. However, subtle height falls will
yield a slightly weaker cap compared to Thurs worthy of just a low
end chc pop for isolated pulse convection. Enhanced nocturnal wind
field in advance of approaching trough and the potential for
increasing sfc Td to yield SB instability of several hundred j/kg
through the night warrants increase in pops to chc category Friday
night.

SATURDAY THROUGH THURSDAY...Rain chances increase for the weekend as
an upper trough and surface cold front gradually work into the area.
Near normal temperatures Saturday will give way to a drier/cooler
trend with below-normal temperatures possible Sunday through mid-
week next week.

&&

.MARINE...

Generally weak gradient flow through the latter half of the week
will sustain a period of modest wind and wave conditions across all
marine areas.  Scattered showers and thunderstorms will affect
mainly areas from southern Lake Huron south to western Lake Erie
into early this evening as a surface trough cross the area.
This activity will dissipate with the loss of daytime heating.

&&

.PREV DISCUSSION...
Issued at 1252 PM EDT Wed AUG 17 2016

AVIATION...

Scattered showers and thundestorms will cross the area this
afternoon, affecting MBS/FNT 18z-20z or so and then expanding
southeast through the remainder of terminals between 20z-22z.
Activity will end 23z-00z for the I-94 terminals, with a secondary
batch possibly sinking south into MBS by about that 22z-00z time
frame. Otherwise, light fog will be possible late tonight given
clearing skies and light winds.

For DTW...Greater potential for thunderstorms will exist north of
the airspace /particularly Flint northward/.  With that said, there
will be at least a low potential during the late afternoon/early
evening hours. Will include a TEMPO group from 22z-00z.

//DTW Threshold Probabilities...

* Moderate in cigs at or below 5000 ft this afternoon.

* Low in thunderstorms affecting terminal this afternoon and
  evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...JVC/DE
MARINE.......DG
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 17, 8:26 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
926 AM EDT WED AUG 17 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-181330-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
926 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THERE IS A
MARGINAL RISK FOR A WIND GUST UP TO 60 MPH ON AN ISOLATED BASIS.
STORM MOTION WILL BE WEST TO EAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-181330-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
926 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THERE IS A
MARGINAL RISK FOR A WIND GUST UP TO 60 MPH ON AN ISOLATED BASIS.
STORM MOTION WILL BE WEST TO EAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 17, 11:56 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1256 PM EDT WED AUG 17 2016

MIZ048-049-053>055-060>062-068-171800-
SANILAC MI-TUSCOLA MI-HURON MI-LIVINGSTON MI-BAY MI-GENESEE MI-
SAGINAW MI-SHIAWASSEE MI-LAPEER MI-
1256 PM EDT WED AUG 17 2016

...SPECIAL WEATHER STATEMENT...

AT 1255 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES NORTHWEST OF PORT AUSTIN TO NEAR DEWITT.
MOVEMENT WAS EAST AT 30 MPH.

EXPECT HEAVY DOWNPOURS WITH THESE STORMS WITH WIND GUSTS IN EXCESS
OF 30 MPH ALSO POSSIBLE WITH THE STRONGEST STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PORT AUSTIN AROUND 115 PM EDT.
  LAINGSBURG AROUND 120 PM EDT.
  PERRY AROUND 130 PM EDT.
  MORRICE AROUND 135 PM EDT.
  BANCROFT AROUND 145 PM EDT.
  DURAND AROUND 150 PM EDT.
  COHOCTAH...BYRON AND GAINES AROUND 155 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
COLWOOD...ELLINGTON... NELSON...TYRE...ARTHUR...BUENA VISTA
TOWNSHIP...FOSTORIA...BACH... SHIAWASSEE NATIONAL WILDLIFE REFUGE
AND BRANT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4405 8281 4386 8261 4274 8391 4278 8436
      4336 8437 4348 8430 4348 8417 4397 8416
      4399 8405 4391 8404 4392 8387 4370 8389
      4362 8368 4375 8351 4394 8344 4403 8310
      4407 8305
TIME...MOT...LOC 1655Z 277DEG 30KT 4414 8321 4290 8460

DG
Special weather statement, Aug 17, 12:32 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
132 PM EDT WED AUG 17 2016

MIZ048-049-053>055-060>063-068-069-171930-
SANILAC MI-TUSCOLA MI-HURON MI-LIVINGSTON MI-BAY MI-GENESEE MI-
ST. CLAIR MI-SAGINAW MI-OAKLAND MI-SHIAWASSEE MI-LAPEER MI-
132 PM EDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR GENESEE...SHIAWASSEE...
SOUTHEASTERN BAY...LAPEER...EASTERN SAGINAW...NORTHERN LIVINGSTON...
NORTHWESTERN ST. CLAIR...HURON...NORTHERN OAKLAND...SANILAC AND
TUSCOLA COUNTIES UNTIL 330 PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTHEAST OF PORT AUSTIN TO NEAR PERRY.
MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  DURAND AROUND 155 PM EDT.
  BYRON AND GAINES AROUND 200 PM EDT.
  LINDEN AROUND 215 PM EDT.
  FENTON AROUND 220 PM EDT.
  LAKE FENTON AROUND 225 PM EDT.
  GRAND BLANC AROUND 235 PM EDT.
  GOODRICH AROUND 240 PM EDT.
  HADLEY AROUND 255 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
COLWOOD...ELLINGTON... TYRE...JUHL...ARTHUR...BUENA VISTA
TOWNSHIP...FOSTORIA...BACH...SHIAWASSEE NATIONAL WILDLIFE REFUGE AND
BAY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4413 8294 4401 8272 4384 8259 4352 8253
      4287 8311 4285 8367 4277 8367 4276 8416
      4278 8416 4278 8436 4279 8436 4311 8437
TIME...MOT...LOC 1731Z 268DEG 27KT 4413 8285 4286 8422

DG
Special weather statement, Aug 17, 1:36 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
236 PM EDT WED AUG 17 2016

MIZ061>063-068>070-075-076-171930-
LIVINGSTON MI-MACOMB MI-GENESEE MI-ST. CLAIR MI-WAYNE MI-
WASHTENAW MI-OAKLAND MI-LAPEER MI-
236 PM EDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GENESEE...WASHTENAW...
LAPEER...NORTHWESTERN WAYNE...LIVINGSTON...NORTHERN MACOMB...NORTHERN
ST. CLAIR AND OAKLAND COUNTIES UNTIL 330 PM EDT...

AT 236 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ORTONVILLE TO 6 MILES EAST OF LESLIE. MOVEMENT
WAS EAST AT 35 MPH.

WINDS GUSTS OF UP TO 40 MPH WILL BE POSSIBLE WITH SOME OF THESE
STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  HADLEY...ORTONVILLE AND CLARKSTON AROUND 240 PM EDT.
  METAMORA AROUND 245 PM EDT.
  OXFORD AROUND 250 PM EDT.
  GREGORY AROUND 255 PM EDT.
  CHELSEA AND PINCKNEY AROUND 305 PM EDT.
  ROCHESTER AROUND 310 PM EDT.
  ROMEO AROUND 315 PM EDT.
  DEXTER AND HAMBURG AROUND 320 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
UNADILLA...DEERFIELD TOWNSHIP...PLEASANT LAKE...WATERFORD...RAY
CENTER...BRIDGEWATER...CHILSON... WOLVERINE LAKE...PITTSFIELD
TOWNSHIP AND LYNN TOWNSHIP.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4208 8356 4208 8413 4271 8415 4283 8372
      4322 8352 4324 8335 4332 8335 4333 8312
      4328 8312 4328 8300 4316 8300 4319 8247
      4311 8244
TIME...MOT...LOC 1836Z 287DEG 29KT 4285 8342 4246 8431

DG
Special weather statement, Aug 17, 2:35 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT WED AUG 17 2016

MIZ063-069-070-075-076-083-172015-
MACOMB-ST. CLAIR-WAYNE-WASHTENAW-OAKLAND-MONROE-
335 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MONROE...
EASTERN WASHTENAW...WAYNE...MACOMB...ST. CLAIR AND SOUTHEASTERN
OAKLAND COUNTIES...

AT 335 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EMMETT TO NEAR TROY TO NEAR DEXTER.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  TROY...STERLING HEIGHTS...ROYAL OAK AND EMMETT AROUND 340 PM EDT.
  WARREN AROUND 345 PM EDT.
  MOUNT CLEMENS AROUND 355 PM EDT.
  YPSILANTI AROUND 400 PM EDT.
  ST. CLAIR SHORES AND PORT HURON AROUND 405 PM EDT.
  MILAN AND MARYSVILLE AROUND 410 PM EDT.
  ST. CLAIR...GROSSE POINTE AND WILLIS AROUND 415 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLINTON TOWNSHIP...
GROSSE POINTE PARK...WILLOW...HAZEL PARK...RAY CENTER...PITTSFIELD
TOWNSHIP...ALLEN PARK...PLEASANT RIDGE...LINCOLN PARK AND RATTLE RUN.

LAT...LON 4289 8247 4276 8247 4261 8252 4255 8259
      4255 8265 4250 8270 4254 8276 4254 8281
      4236 8288 4230 8309 4224 8313 4217 8313
      4195 8365 4227 8398 4264 8315 4314 8268
      4301 8242
TIME...MOT...LOC 1935Z 312DEG 20KT 4304 8267 4260 8309 4226 8383

SC
Special weather statement, Aug 17, 2:56 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 PM EDT WED AUG 17 2016

MIZ055-063-069-070-076-172030-
SANILAC MI-MACOMB MI-ST. CLAIR MI-WAYNE MI-OAKLAND MI-
356 PM EDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE...SOUTHERN
MACOMB...ST. CLAIR...SOUTHEASTERN OAKLAND AND SOUTHEASTERN SANILAC
COUNTIES UNTIL 430 PM EDT...

AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LEXINGTON TO NEW BALTIMORE TO NEAR LIVONIA.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  NEW BALTIMORE AROUND 400 PM EDT.
  SOUTHFIELD AROUND 410 PM EDT.
  LAKEPORT AND MARINE CITY AROUND 415 PM EDT.
  HARSENS ISLAND AROUND 420 PM EDT.
  ALGONAC AROUND 425 PM EDT.
  DOWNTOWN DETROIT...DETROIT AND DEARBORN AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLINTON TOWNSHIP...
GROSSE POINTE PARK...HAZEL PARK...ALLEN PARK...PLEASANT
RIDGE...BLAINE... LINCOLN PARK...RATTLE RUN...BERKLEY AND GROSSE
POINTE FARMS.

LAT...LON 4261 8252 4255 8259 4256 8264 4250 8270
      4254 8276 4254 8281 4236 8288 4232 8306
      4220 8314 4247 8352 4273 8278 4336 8259
      4333 8249 4306 8242
TIME...MOT...LOC 1956Z 305DEG 20KT 4326 8254 4270 8271 4247 8336

SC

The radar

The Detroit radar (KDTX), 91 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
August 17, 3:12 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Port Huron
Measured
43 kt (49 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.980, -82.420

Winds estimated to be 50 mph.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
August 17, 3:12 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.010, -82.420

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654858, 654859.